Thunderstorm Wind, Holt
- When
- July 29, 8:57 AM CST to 8:59 AM CST
- Where
- Holt County, Mound City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.130, -95.230
Estimated 60 mph wind gusts in Mound City.
On the morning of July 29th, a squall line moved out of southeastern Nebraska and into NW Missouri, eventually moving east southeast into central and northern Missouri before exiting into WFO St. Louis's area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the morning of July 29th, a squall line moved out of southeastern Nebraska and into NW Missouri, eventually moving east southeast into central and northern Missouri before exiting into WFO St. Louis's area. This squall line produced widespread damaging wind gusts on the order of 60 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 29, 5:24 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
624 AM CDT Sat Jul 29 2023
...Update to aviation forecast discussion...
.Discussion...
Issued at 133 AM CDT SAT JUL 29 2023
Key Messages...
- Excessively hot and humid conditions continue today for the KC
Metro and areas along and south of the Missouri River.
- Periods of scattered showers and storms are expected through
this morning and into the afternoon; generally across the
northern half of Missouri and into northeastern Kansas.
Detailed Discussion...
Through 1 AM, isolated thunderstorms continue to develop along
the analyzed surface front sinking into northern Missouri from
Iowa. Short range CAMs continue to struggle with resolving this
activity, most likely due to the lack of large scale forcing for
ascent. The H500 ridge this morning remains rather flattened,
centered over the southern Rockies and NM/CO tablelands, with the
ridge spanning from the Sierra to the Mid-Mississippi valley. As
discussed previously, several short wave upper level disturbances
continue to ride along the prevailing northwesterlies off the
northern Plains and into the Midwest. As expected, a weak surface
trough continues to settle southward this morning, the focus for
this mornings convection in southern Iowa and now northern
Missouri.
For now, believe any convection will remain near, and as a result
of, this boundary, as it continues to work through a rather unstable
environment. If an updraft can tap into it, there's elevated
instability on the order of 2000 to 4000 J/Kg CAPE still available
early this morning. For this morning's hourly PoPs, I started
with the NBM PPI01 and adjusted with CONShort and some hand edits,
this was collaborated with my neighbors. Additionally, we've
already got convection ongoing across the Badlands, given the
upper flow and MCS parameters moving forward, it's looking
possible we could have some semblance of convection sliding into
the NE/KS/MO border regions by mid to late morning. Though, the
maintenance will depend on how far south the surface trough has
sank, that may hinder it's persistence. Regardless, considering
how conditional the environment is on the whole, I added adjusted
PoPs through midday for the possibility.
In short, precipitation chances through today are highly conditional
and will more than likely depend upon the mesoscale environment. For
example, a remnant MCV continues to churn across the western KC
Metro counties early this morning, the result of the Friday night
eastern Kansas and Nebraska Convection. This feature could easily
become a focus for isolated convection later this morning,
especially as the surface trough continues toward the Missouri
River.
Any convection and cloud cover this morning will have an impact on
temperatures this afternoon. At this time, I do not have any plans
to trim counties from the going Excessive Heat Warning. However, if
the surface trough and associated cloud cover and/or convection
drifts farther south than currently expected, we could easily see
significant restraint of temperatures due to the disruption of solar
insolation. The likely scenario that will play out is temperatures
will be slow to rise under cloud cover but as soon as any breaks
occur, temperatures will have the potential to soar and more
importantly, with dew points in the 60s and 70s south of the
boundary, maximum heat index values will easily exceed 105 F in
those locations.
For tonight, precipitation chances will persist as another complex
of thunderstorms is likely to slide southeastward across the region
as the western ridge remains flattened and our region remains under
prevailing northwesterly flow aloft. The good news, this will keep
temperatures down on Sunday, highs in the upper 80s to low 90s.
With the synoptic pattern holding steady into early next week, with
limited variability or improvement, continued rounds of slight
chance to chance showers and thunderstorms will continue through
Tuesday. By Midweek, the H500 ridge will shift eastward, opening the
region up to another period of well above normal heat and humidity
for Wednesday into Thursday. After which, long range solutions
suggest a surface trough will sink southward into the region,
bringing precipitation chances and more seasonable temperatures to
close out the week.
&&
.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 623 AM CDT SAT JUL 29 2023
A line of storms over central NE is moving to the southeast and if
it holds together would affect the terminals late this morning to
early this afternoon. Timing into STJ around 15Z and MCI and MKC
around 16Z. Have added a tempo group with TSRA and gusty winds to
account for this potential. Within storms, there will likely be
periods of IFR conditions. Outside of the storms, VFR conditions
are expected.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 9 PM CDT this evening for KSZ025-
057-060-103>105.
MO...Excessive Heat Warning until 9 PM CDT this evening for MOZ028-
029-037>040-043>046-053-054.
&&
Discussion...Kurtz
Aviation...CDBHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 432 AM CDT Sat Jul 29 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-300945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 432 AM CDT Sat Jul 29 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Excessive heat continues today for areas along and south of the Missouri river. Strong to possibly severe storms are possible today. Strong winds and hail are the main hazards. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Multiple chance for storms will exist next week. The threat of severe weather is low. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Topeka radar (KTWX), 153 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
25 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph wind gusts in Mound City.
Numerous trees down blocking roadways in St. Joseph.
Estimated 65 mph wind gusts on the southeast side of St. Joseph near the intersection of Interstate 29 and Highway 36.
Measured 72 mph wind gust west of Dearborn.
Estimated 60 mph wind gusts in Osborn.
Measured 71 mph gust on the NW side of Cameron.
Estimated 60 mph winds on the southeast side of Cameron.
Estimated 60 to 65 mph winds between Stanberry and Darlington.
Estimated 60 mph winds in McFall.
Estimated 60 mph winds in Pattonsburg.
Estimated 60 mph winds with trees and power lines downed in Cowgill.
Estimated 70 mph winds in Gallatin.
Estimated 60 mph wind gusts in Breckenridge.
Large tree limbs downed across Chillicothe.
Estimated 60 mph winds near Chula.
Large tree limbs downed in Brunswick.
Estimated wind gusts up to 60 mph in Spickard.
Estimated 60 mph winds in Keytesville.
Tree and powerline down in Brookfield.
Estimated 60 mph winds in Marceline.
Wind gusts up to 65 mph with tree limbs downed across Salisbury.
Estimated 60 to 70 mph winds.
Estimated wind gusts up to 70 mph in Higbee.
Estimated wind gusts up to 60 mph in Moberly with tree limbs downed.
Estimated wind gusts up to 60 mph in Green City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129615, 1129616, 1129617, 1129618, 1129619, 1129620, 1129621, 1129622, 1129623, 1129624, 1129625, 1129626, 1129628, 1129627, 1129629, 1129631, 1129630, 1129633, 1129634, 1129636, 1129638, 1129637, 1129639, 1129640, 1129641.